An Examination of the Mutual Effects of Valproic Acid, Carbamazepine, and Phenobarbital on 25-Hydroxyvitamin D Levels and Thyroid Function Tests

Ömer Özden, Hüseyin Tan, Mehmet Turan

Neuropediatrics · 2013 · 30 citations · 0 references

Concepts

Abstract

BACKGROUND: The effects of antiepileptic drugs (AEDs) on bone metabolism and the endocrine system are not fully known, and publications on the subject are inconsistent. OBJECTIVE: The study aimed to examine the mutual effects of valproic acid (VPA), carbamazepine (CBZ), and phenobarbital (PB)-AEDs frequently used in childhood-on bone mineral metabolism and thyroid function tests. PATIENTS AND METHODS: Children monitored with a diagnosis of idiopathic epilepsy by the pediatric neurology clinic, using AEDs for at least 6 months and with episodes under control, were included in the study. Patients were divided into groups on the basis of the drugs used. Thyroid function tests and 25-hydroxyvitamin D or 25(OH)D levels were measured from blood specimens. The data obtained were then compared with those of the control group. RESULTS: A significantly high level of subclinical hypothyroidism was seen in patients using VPA (p < 0.001). There was no significant difference between any of the three study groups and the control group in terms of 25(OH)D (p > 0.05). CONCLUSIONS: Pediatric patients using AEDs, particularly VPA, should be monitored for subclinical hypothyroidism. VPA, CBZ, and PB have no effect on vitamin D levels.